Hand-foot syndrome (chemotherapy)

Hand-foot syndrome, also known as palmar-plantar erythrodysaesthesia or Burgdorf reaction, is a benign, aseptic, self-limiting complication of many chemotherapeutic agents characterized by a widespread erythema, edema and ulceration of the hands and feet. 

Causative drugs

Many chemotherapeutic agents have been described as causing hand-foot syndrome including 1

  • 5-fluorouracil
  • capecitabine
  • cyclophosphamide
  • cytarabine
  • docetaxel
  • etoposide
  • hydroxyurea
  • liposomal doxorubicin
  • mercaptopurine
  • methotrexate
  • paclitaxel
  • sorafenib
  • sunitinib
  • tegafur
  • vinorelbine

Disambiguation

Hand-foot syndrome in the setting of chemotherapy should not be confused with:

Share article

Article information

rID: 61293
Section: Syndromes
Synonyms or Alternate Spellings:
  • Palmar-plantar erythrodysaesthesia
  • Palmar-plantar erythrodysesthesia
  • Burgdorf reaction

Support Radiopaedia and see fewer ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.